Tuesday, January 19, 2010

I Have No Mouth And I Must Scream- Repost

Today started out like any other day. Blue sky, not a cloud. Humidity down a bit. I couldn't sleep last night, but that is not unusual.

Then the emails. Then the phone calls. People who love me, yes, they do I know they do. But don't understand me, what I have been through and what I am doing.

All I can say is I am taking steps to take back my life. They are not popular. it's causing pain.

To everyone.

Back in 98, I quit my meds, all my meds and for a period of about 6 months I thought I was fine. Perhaps I was. Perhaps I wasn't.

I was only on lithium, and I was between pdocs.

Someone in the news room said something about Beepers after Phil Hartman was murdered and the story was breaking and we were watching it break in real time.

In hindsight I should have gone to HR and made a complaint about this person.

Went to my parents house for supper, I was upset. In a previous lifetime I did voice work and knew some of the people who worked on The Simpsons.

The next day I called the pdoc and was back on Lithium that evening, as well as an anti depressant. I cannot recall if it was Paxil or Zoloft.

Flash forward about a fortnight.

My mother stood by the kitchen sink, scraping the skin off of potatoes for supper. She looked at me and said "I have my daughter back", Then the threat- if you ever go off your meds again, so help me I will do X Y and Z to you".


This was back?? I had cotton mouth. My brain felt like it was swabbed in cotton, I found it hard to string a coherent sentence together in the right time. I couldn't find the right words to express what I was feeling, and said umm a lot. I didn't ponder, I didn't day dream. I felt cow heavy from the lithium and the water retention that comes with it. I couldn't watch TV and I couldn't read or write. Doing these things were like climbing Mt. Everest to me. The poet/philosopher was dead. Dead and gone lady dead and gone.....

But I was a good girl and wanted to make everyone happy. By doing this I had an idea that I needed the lithium to control the mood swings, and keep me on an even keel. But the other, it was destroying my soul, it was destroying who I was. It was destroying ME, my essence and spirit.

I swallowed the meds and tried to be a good girl. I held down a job, made a nice salary, got my writing chops again, started 2 more novels over the next 10 years. But weekends I would just stay in bed and sleep for 18 hours a day, I was that tired. People made me tired, and I needed to avoid them at all costs. I wasn't alive anymore. The girl who existed in school, even in college who would play in the snow, run outside to look at rainbows, play midnight golf on the golf course and jump into the pool there and skinny dip, she was gone. I couldn't look at the stars anymore. That was heaven and my body was trapped in a hell on earth.

One set of great grandparents left a country under Nicholas and Alexandra because they wanted freedom, and America was the best place in the world to be free. I wasn't free. My body was, my brain wasn't. It was under a Tsar of my own making.

They say fake it til you make it in AA. I did that. That was my life. Keep swallowing those pills and everyone is happy.

Don't question. Doctors know best.

It didn't matter that doctors have almost killed me back in 85 when I had Lymes, and this past Spring with Haldol. They saved my life when I was born and should have died. Somehow that balanced out the other one (now two) on the Karma scale.

And now I am still that scared little girl. My brain is clearer than it's been in over a decade. I know that. The poet/philosopher that was me is back. At what price?

this price? It's too high on a lot of levels. It's too caustic, emotionally and physically.

"The curse is on me", said the Lady of Shallot as she left her tower and tried to row across the river.

The curse. The mark of Cain, the dreaded bipolar label and all it entails and is. The curse is on my brain.

I am swallowing hard to stay afloat. What I thirst for is 30 proof.

All I can do is sit on the couch, under the picture of Wheatfield with Crows and wait for the sun to rise. And pray that this new day is better than the day that went before it.

20 comments:

Deputy's Wife said...

It sucks that our meds that make us "normal" are really, infact, kill us. They kill our drive, our soul, our brain. Keep thrivin' on girl!

susan said...

I will, you too..... because the alternative isn't an alternative....

Syd said...

I am sorry. I hope that there will be a solution that keeps the demons at bay.

sara said...

wow... just came here today via a google search for cymbalta. my doctor gave me a sample pack this morning and sent me on my way.

all i know is that i miss who i once was. and i really want that girl back. but at what price? right now i feel like i'm paying a much higher price because i'm not really living. i survive. i don't want to live the remainder of my life in survival mode. i hope that we can both push through this and find our way back to happy.

susan said...

Sara, I am glad you found my blog...

I have a few posts here on Cymbalta, and a real cool video..... Please please please keep coming back and let me know how you are doing, Ok?

Polar Bear said...

I'm not entirely sure what to do either, but I understand what it's like to have to live with a mental illness.

The wheatfield with crows is one of my favourite Van Gogh's. They say it was one of the last paintings Van Gogh did before he killed himself.

WillSpirit said...

My experience is very different, but exactly the same. The doctors prescribe medications and care little about side effects or even if the drugs actually help. I suffered dreadful hormonal and other problems, and yet my mood remained horribly depressed. The drugs killed all so-called hypomania, but did nothing for my suicidal feelings. So I lost all zest and felt even more like ending it. Unfortunately, I still take some drugs. But much less than before, and I am steadily working toward zero medication. As far as I'm concerned, it's mostly poison.

Wendy Love said...

You have a powerful way of expressing what many of us feel. Missing yourself is something I understand too. And yet the alternative is not pretty. If only there were a half-way point in all of this. I am attempting to build a different life and trying not to grieve the life I have lost. It is not easy, but that is what I am trying to do. I will pray for you!

Matthew Isaacson said...

I struggle with how to label my mood disorder. Pipolar, manic depressive, what have you. I feel like we're trapped in language and these labels rob us of our individual strenghts and struggles.

NOS said...

Susan, I think I can relate. I take my medication so as not to feel suicidal 24/7 (I'm not sure if it accomplishes that, but I take them anyway), but I also feel like a drone. I have depression not bipolar disorder so I never really had any zest for the meds to take away, but sometimes I get the feeling that they just make me flat.

I'm sending you well-wishes,
NOS

Mary LA said...

Sending all my love to you.

Immi said...

The bottom line is what works for you, Susan. We all have to figure that out for ourselves, I think. Family and friends may not like whatever we choose, but that's really their problem.

susan said...

Thank you Immi.

Christa said...

I am convinced being on meds made me worse. It's been over 4 years since I last took and anti-depressant (I weaned off them after Jim #1 suicided). I wish I had words of wisdom to help you but know this, I care very much. Off to check out the puppy cam now. :-)

susan said...

Enjoy the puppy cam!
xxx to Rosie!

Doyle said...

A Harlan Ellison reference - excellent!

Melissa said...

Susan, what made you get back on the Cymbalta? I remember going on Effexor was the worst, but being on it has been the best two years of my life with depression. I had to be in partial while they put me on it, though. And still have HORRIBLE withdrawal if I miss a dose by more than 12-18 hours. I've never been so good about taking my meds though. So maybe that is a good thing.

Anonymous said...

Going on Effexor was horrific for me too. It triggered terrifying tachycardia and uncontrollable twitching, which in turn caused a panic attack lasting an entire night. And I can't miss a dose AT ALL--I will get awful withdrawal within 6-8 hours.

Lots of comfort for you, Susan, and for anyone else who battles their own mind.

Tailwags,
Littlewolf

martha said...

I recently came accross your blog and have been reading along. I thought I would leave my first comment. I dont know what to say except that I have enjoyed reading. Nice blog. I will keep visiting this blog very often.

Martha

http://smallpet.info

susan said...

Thank you Martha! I will have to look at your blog too- I have a small pet- the wonderful MissHolly!

Related Posts with Thumbnails